Currently Viewing:
Newsroom
Currently Reading
Study Finds Acetazolamide May Be Effective in Treating Glioblastoma
July 22, 2018 – Alison Rodriguez
Shared Decision-Making Tool Can Identify Best Treatment Plan for Patients With Severe Asthma
July 21, 2018 – Laura Joszt
Men With Advanced Cancers Respond Better Than Women to Immune Checkpoint Inhibitors
July 20, 2018 – Samantha DiGrande
Urgent Change in Approach to HIV Pandemic is Needed, Report Says
July 20, 2018 – Jaime Rosenberg
Brain Iron Levels Associated With Disability, Disease Progression in MS
July 20, 2018 – Samantha DiGrande
Solution Will Keep Most Clinical Guidelines Online, This Time for a Fee
July 20, 2018 – Allison Inserro
5 Vulnerable Populations in Healthcare
July 20, 2018 – Laura Joszt
Who Uses e-Cigarettes More: Current Smokers or Former Smokers?
July 20, 2018 – Allison Inserro
AJMC® in the Press, July 20, 2018
July 20, 2018 – AJMC Staff

Study Finds Association Between PARPis Treatment and Severe Hematologic Toxicities

Alison Rodriguez
The treatment with PARP inhibitors (PARPis) olaparib, veliparib, and niraparib is related to the increasing risk of hematologic toxicities in cancer patients, including neutropenia, thrombocytopenia, and anemia, and a new study has reported that frequent clinical monitoring in necessary to manage these PARPis.

A recent study published in Drug Design, Development and Therapy examined the incidence and relative risks (RRs) of severe (high-grade) hematologic events in cancer patients treated with PARPis. The researchers used PubMed, Embase, and oncology conference proceedings to collect data of relavents studies. Phase II and III randomized controlled trials (RCTs) or PARPis in cancer patients were included for assessment.

“Life-threatening events (severe infection, bleeding) might occur if decreased blood cells have not been managed in a timely manner. However, the incidence of severe hematologic toxicities with PARPis monotherapy or PARPis with chemotherapy vary widely across clinical trials,” wrote the authors. “This meta-analysis was conducted to quantify the overall incidence and RRs of severe hematologic toxicities among cancer patients treated with PARPis.”

In total, 2479 total patients with a variety of cancers were eligible for the analysis. 12 total RCTs were included—4 trials investigated olaparib, 7 trials investigated veliparib, and 1 investigated niraparib. Additionally, 10 of the 12 RCTs reported safety data on neutropenia while 9 reported safety data on thrombocytopenia.

The incidence of neutropenia was 32.9%, 15.9% for thrombocytopenia, and 9.1% for anemia: 9.1%. Furthermore, olaparib was associated with an increased risk of severe neutropenia, veliparib was associated with an increased risk of severe neutropenia and thrombocytopenia, and niraparib was associated with an increased risk of severe thrombocytopenia, anemia, and neutropenia. When stratified by combination therapy, the researchers found a significantly increased risk of hematologic toxicities for patients with PARPis monotherapy and PARPis combined with a single-agent chemotherapy.

“Although the experience of severe hematologic toxicities is one of the main toxicity challenges of PARPis treatment, there are currently no methods to predict patients at higher risk, therefore regular monitoring of complete blood counts is recommended,” the authors stated. “The prescribing information of niraparib suggests that it should be used in patients who have recovered from hematological toxicity caused by previous chemotherapy.”

The study demonstrated that PARPis treatment is linked with an increased risk of developing severe hematologic toxicities. Clinicians be aware of these risks and regularly monitor patients in order to improve outcomes and the quality of life of patients.

 
Copyright AJMC 2006-2018 Clinical Care Targeted Communications Group, LLC. All Rights Reserved.
x
Welcome the the new and improved AJMC.com, the premier managed market network. Tell us about yourself so that we can serve you better.
Sign Up
×

Sign In

Not a member? Sign up now!